Asymptotic cones of embedded singular spaces

Xiang Sun, Jean-Marie Morvan

Research output: Contribution to journalArticlepeer-review

Abstract

We use geometric measure theory to introduce the notion of asymptotic cones associated with a singular subspace of a Riemannian manifold. This extends the classical notion of asymptotic directions usually defined on smooth submanifolds. We get a simple expression of these cones for polyhedra in E3, as well as convergence and approximation theorems. In particular, if a sequence of singular spaces tends to a smooth submanifold, the corresponding sequence of asymptotic cones tends to the asymptotic cone of the smooth one for a suitable distance function. Moreover, we apply these results to approximate the asymptotic lines of a smooth surface when the surface is approximated by a triangulation.
Original languageEnglish (US)
Pages (from-to)47-76
Number of pages30
JournalGeometry, Imaging and Computing
Volume2
Issue number1
DOIs
StatePublished - 2015

Cite this